Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 41, NWS Grand Forks, ND

May 30, 20225 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 30, 2022, 5:33 PM CDT for 5 counties in Minnesota. It was in force for 57 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2022, 5:33 PM CDT (22:33 UTC)
Expired
May 30, 2022, 6:30 PM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Mahnomen County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 186 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:36 PM CDTTSTM WND DMG3 Nne Two Inlets, MNSEVERAL POPLAR, PINE, AND ASH TREES SNAPPED OR UPROOTED ACROSS TWO INLETS AND SAVANNAH TOWNSHIPS. TIME ESTIMATED BASED ON RADAR AND NEARBY SENSOR REPORTS.
May 30, 5:37 PM CDTTSTM WND DMGEmmaville, MNSEVERAL PINE AND POPLER TREES SNAPPED OR UPROOTED ACROSS LAKE EMMA AND CLAY TOWNSHIPS. TIME ESTIMATED BASED ON RADAR AND NEARBY SENSOR REPORTS.
May 30, 5:46 PM CDTTSTM WND GST 807 W Lake George, MNSEVERAL LARGE PINE, ASH, AND POPLAR TREES WERE SNAPPED OR UPROOTED ACROSS CLOVER AND LAKE ALICE TOWNSHIPS. ONE OR MORE SNAPPED TREES WERE EVIDENT ALONG HWY 71 EVERY 100 YARDS OR LESS ALONG IT ROUTE THROUGH THESE TWO TOWNSHIPS. POWER WAS LOST TO THE MN DOT RWIS
May 30, 5:47 PM CDTTSTM WND GST 561 Se Lake Itasca, MNPEAK WIND MEASURED AT THE RAWS STATION AT LAKE ITASCA STATE PARK.
May 30, 5:47 PM CDTTSTM WND GST 56Lake Itasca, MNPEAK WIND MEASURED AT THE RAWS STATION AT LAKE ITASCA STATE PARK.
May 30, 5:49 PM CDTTSTM WND DMG2 Sw Kabekona, MNSEVERAL PINE AND POPLAR TREES SNAPPED OR UPROOTED ACROSS HENDRICKSON AND LAKE GEORGE TOWBSHIPS. TIME ESTIMATED BASED ON RADAR AND NEARBY SENSOR REPORTS.
May 30, 5:53 PM CDTTSTM WND DMG6 Nnw Lake Itasca, MNSEVERAL POLPAR AND PINE TREES SNAPPED OR UPROOTED ALONG CR 2, FROM SOUTHEAST BEAR CREEK INTO EASTERN ITASCA TOWNSHIPS. TIME ESTIMATED BASED ON RADAR AND NEARBY WIND SENSORS.
May 30, 5:54 PM CDTTSTM WND DMG2 W Nary, MNSEVERAL POPLAR AND PINE TREES SNAPPED OR UPROOTED. TIME ESTIMATED BASED ON RADAR AND NEARBY SENSOR REPORTS.
May 30, 6:00 PM CDTTSTM WND DMG5 Ese Bemidji, MNLARGE TREES DOWN ALONG HWY 2, EAST OF BEMIDJI.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:37 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WUUS53 KFGF 302233
SVRFGF
MNC005-007-029-057-087-302330-
/O.NEW.KFGF.SV.W.0041.220530T2233Z-220530T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
533 PM CDT Mon May 30 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Hubbard County in north central Minnesota...
  South central Beltrami County in north central Minnesota...
  Southeastern Mahnomen County in northwestern Minnesota...
  Northeastern Becker County in northwestern Minnesota...
  Southern Clearwater County in northwestern Minnesota...

* Until 630 PM CDT.

* At 533 PM CDT, severe thunderstorms were located along a line
  extending from White Earth Nation to Esterdy, moving north at 50
  mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Bemidji, Park Rapids, Bagley, Bad Medicine Lake, Akeley, Nevis and
  Lake George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northwestern Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northwestern Minnesota.

&&

LAT...LON 4741 9467 4680 9466 4681 9484 4710 9563
      4782 9533 4741 9446
TIME...MOT...LOC 2233Z 198DEG 45KT 4717 9546 4649 9477 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Perroux/GG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:36 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 30, 3:36 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
336 PM CDT Mon May 30 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 336 PM CDT Mon May 30 2022

Convection strength and heavy rainfall potential are the primary
forecast issues for the period.

Pretty complex synoptic set up as an upper low over Nebraska
ejects northeastward. While the primary warm sector remains to our
south, there has been a bit less cloud cover in our west central
MN counties and some ML CAPE values approaching the 1000 J/kg mark
according to SPC mesoanalysis. Effective bulk shear is not as
strong as originally projected, with around 30 kts in the southern
Red River Valley, but shear should rapidly improve as the upper
low approaches in the next few hours. Hodographs over west central
MN are nicely curved and if we get some storms more firmly rooted
in the boundary layer instead of elevated we will see increased
tornado potential. Tornado watch has been issued for our west
central MN counties and should see a severe threat continue
through early evening as the upper low moves up towards Lake of
the Woods.

While there is not nearly as much instability further north and
west across our central counties, there is at some moderate
instability and Pwat values in the 1.0 to 1.5 range. Morning
convection brought up to 1 to 2 inches of rain already in some
areas, and WoFS has some pretty high probabilities of 2 inches or
more entering our southern counties. Think potential for
additional 1 to 2 inches, isolated 3 or more, is possible for
tonight and into tomorrow as at least some rainfall continues to
wrap around the upper low even as the severe threat ends. Will
continue with the flood watch, and may need to extend it to end a
bit later.

Another issue with the low pressure system is west to
northwesterly winds picking up behind the low center tonight into
Tuesday. There will be some decent cold air advection, and
pressure gradient is tight. Winds will be up into wind advisory
range in some spots across eastern ND tonight into tomorrow.
However, given expected convection and the possibility of a wake
low developing that would be more impactful than gradient wind
advisory winds, will hold off on any NPW headlines for now until
our severe threat has passed.

Tuesday will see some lingering rain, with wind and cold air
advection making for a blustery day. Temps will be well below
seasonal averages for the last day of May, but at least there will
be no threat for severe storms. Could see some clearing skies and
temps dropping near the 40 mark for Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 336 PM CDT Mon May 30 2022

Overview...

Chances for impactful weather will be low across the long term period
until the weekend. Overall, looking at below normal temperatures
generally in the 60s to low 70s across the region. By the weekend,
rain chances do look to increase, but confidence in the details of
any potential system is low at this time.

Discussion...

The upper level pattern will feature a blocking pattern over Canada.
Under this blocking pattern, ensemble guidance is in good agreement
that an upper level trough over central Canada will only gradually
drift eastward throughout the long term period. This will work to
induce west-northwesterly flow aloft over the northern Plains. This
flow pattern and generally high pressure at the surface should yield
quiet weather throughout the remainder of the week. With
northwesterly flow aloft, some weak CAA will overtake the region
with temperatures in the 60s to low 70s. By the weekend, the
blocking looks to break down on the east coast. As this occurs, most
ensemble guidance within cluster analysis indicates that the
aforementioned upper trough over central Canada will drift east-
southeastward. This may introduce increasing rain chances to the
region moving into the weekend, but will depend upon the progression
of the blocking pattern. Regardless, at this time, NBM probabilities
of 24-hour QPF exceeding 0.25" are only in the 10-20% range across
the southern FA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1251 PM CDT Mon May 30 2022

Rain continues to lift northwestward across northeastern ND, with
a mix of MVFR and VFR cigs across the area. There will be a break
in convection, but more storms will begin to move into the region
late afternoon and into the evening. Plenty of VCTS this evening,
but will keep prevailing TSRA out and just mention in tempo groups
for now as there is still some uncertainty as to how convection
will evolve. Ceilings will drop down to MVFR and then IFR in some
spots, and convection will transition to more showery activity
later in the period. Winds are southeasterly from the Red River
eastward, but will eventually shift north to northwesterly as the
system begins to move east overnight. Winds will gust above 35 kts
at KDVL and KGFK from the northwest late tonight into Tuesday
morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch until midnight CDT tonight for NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...Flood Watch until midnight CDT tonight for MNZ001>009-013>017-
     022>024-027>032-040.

SHORT TERM...JR
LONG TERM...Rick
AVIATION...JR
Hazardous weather outlook, May 30, 3:33 AM CDT, 14 hours before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
333 AM CDT Mon May 30 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-310845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
333 AM CDT Mon May 30 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are possible over the far
southern Red River Valley into adjacent areas of west central
Minnesota during the overnight and early morning hours. 1.50 inch
diameter hail and 70 mph wind gusts are the main hazards with
these storms.

The next chance for severe thunderstorms will be this afternoon
and evening, with the potential for damaging winds up to 80 mph,
hail over 2 inches in diameter, and tornadoes, possibly
significant. Localized flash flooding is also possible. This
looks to be a particularly dangerous afternoon and evening for all
modes of severe weather. People need to pay close attention to
the weather and have a way to receive warnings. Make sure to go
through your severe weather action plan, especially for people in
the lakes country of Minnesota. Have a shelter where you can go if
dangerous weather approaches. Do not wait until it is too late to
get your plan in place.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

In the hours before

Local storm report, May 30, 2:53 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
253 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HEAVY RAIN       8.5 NW SANBORN          47.03N 98.35W
05/30/2022  M2.42 INCH       BARNES             ND   PUBLIC

            FROM AM STORMS.

&&
Special weather statement, May 30, 3:11 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
311 PM CDT Mon May 30 2022

MNZ027-028-030-031-302045-
West Becker MN-East Becker MN-East Otter Tail MN-West Otter Tail MN-
311 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of north central Otter
Tail and southeastern Becker Counties through 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big McDonald Lake, or 15 miles south of Detroit Lakes, moving north
at 55 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Frazee around 320 PM CDT.
  Detroit Lakes around 325 PM CDT.
  Rochert and Height Of Land Lake around 330 PM CDT.
  Richwood around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near any lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Minnesota.

&&

LAT...LON 4648 9569 4653 9590 4699 9585 4685 9535
TIME...MOT...LOC 2010Z 188DEG 49KT 4660 9577

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Perroux
Local storm report, May 30, 4:38 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
438 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     ASHBY                   46.09N 95.82W
05/30/2022                   GRANT              MN   TRAINED SPOTTER

            LARGE BRANCHES BROKEN DOWN AND TREES UPROOTED NEAR
            DOWNTOWN ASHBY.

&&

GREGORY.GUST
Local storm report, May 30, 5:10 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
510 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND GST     NEW YORK MILLS          46.52N 95.37W
05/30/2022  M65 MPH          OTTER TAIL         MN   MESONET

            PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.

&&

GREGORY.GUST
Local storm report, May 30, 5:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
525 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND GST     3 W STAPLES AIRPORT     46.38N 94.87W
05/30/2022  E70 MPH          Wadena             MN   TRAINED SPOTTER

            QUARTER SIZED HAIL AND WIND GUSTS AT 60 TO 70 MPH.

&&

GREGORY.GUST
Local storm report, May 30, 5:29 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
529 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             NNE ALDRICH             46.37N 94.94W
05/30/2022  E1.00 INCH       Wadena             MN   TRAINED SPOTTER

&&

GREGORY.GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:06 PM CDTSpecial Weather StatementFGFMarshall39 min
May 29, 7:48 PM CDTSpecial Weather StatementFGFRoseau42 min
May 29, 10:46 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk31 min
May 30, 2:35 AM CDTFlood WatchFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more25 hr
May 30, 4:56 AM CDTSpecial Weather StatementFGFWadena49 min
May 30, 10:08 AM CDTRiver Flood WarningFGFClay7 days
May 30, 10:10 AM CDTRiver Flood WarningFGFPolk6 days
May 30, 10:46 AM CDTRiver Flood WarningFGFWilkin10 days
May 30, 2:07 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail38 min
May 30, 2:38 PM CDTSpecial Weather StatementFGFOtter Tail37 min
May 30, 3:11 PM CDTSpecial Weather StatementFGFBecker34 min
May 30, 3:50 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrant, Otter Tail, Wilkin55 min
May 30, 4:06 PM CDTTornado WarningFGFGrant24 min
May 30, 4:26 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Clay, Grant, Otter Tail, Wadena, Wilkin49 min
May 30, 4:33 PM CDTTornado WarningFGFOtter Tail42 min
May 30, 5:00 PM CDTTornado WarningFGFBecker, Otter Tail26 min
May 30, 5:07 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena53 min
May 30, 5:19 PM CDTTornado WarningFGFWadena25 min
May 30, 6:01 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Lake of the Woods59 min
May 30, 6:30 PM CDTRiver Flood WarningFGFMarshall6 days
May 30, 6:30 PM CDTRiver Flood WarningFGFMarshall4 days

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.